At least two Minnesota police departments are warning about a deadly fentanyl opioid, possibly disguised as oxycodone pills, that have killed four people.
On Friday, Feb. 5, Rochester police issued a warning after two men, an 18-year-old and a 22-year-old, died from apparent drug overdoses. Roseville posted a similar warning Saturday after a 16-year-old and a 20-year-old died.
Rochester police said the pills are shaped and imprinted like oxycodone but may contain fentanyl. Roseville police said the sudden spike could be attributed to a pill known as “Perc 30,” a potent narcotic mixed with fentanyl.
In Rochester, witnesses told police the 18-year-old died after he purchased a pill resembling oxycodone. The 22-year-old man had a history of drug abuse, police said.
In Roseville, police have had to use naloxone (Narcan), a life-saving medication that counteracts an opioid overdose, twice in 24 hours.
Rochester police Capt. Casey Moilanen told KIMT-3 that buying drugs off the street is dangerous and illegal.
“They may think that they have a bunch of oxycodone pills, and they’re just oxy, when in fact, they’ve got fentanyl in them,” he said. “If they do sell them and somebody dies, they could be held responsible for it.”
Roseville detectives are actively partnering with the Ramsey County Violent Crime Enforcement Team and the Minnesota Bureau of Criminal Apprehension to locate the source and those responsible for distributing the deadly pills. The Roseville Police Department, along with other participating police departments, will utilize an overdose mapping program called ODMAP to monitor trends.
Physical signs of an opioid overdose include extremely pale face that is clammy to the touch, slowed or stopped breathing, limp body, blue or purple fingernails or lips, vomiting, cannot be woken from sleep, unable to speak, slow heartbeat and/or low blood pressure.
If someone is overdosing, call 911 immediately. Minnesota has a Good Samaritan Law protecting people from being charged or prosecuted if they act in good faith while seeking medical assistance for someone who is overdosing.